Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 181, NWS Twin Cities, MN

August 29, 2024Chisago County, Minnesota; Polk County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 29, 2024, 4:58 PM CDT for Chisago County, Minnesota; Polk County, Wisconsin. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2024, 4:58 PM CDT (21:58 UTC)
Expired
Aug 29, 2024, 5:30 PM CDT
In force
32 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Chisago County, MN, Polk County, WI

The radar

The Minneapolis radar (KMPX), 104 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 5:28 PM CDTTSTM WND DMGBalsam Lake, WICo Dispatch reported trees down in the Village of Balsam Lake.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 29, 2:33 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.0 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2024-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 832 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2024-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 242 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
832 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
584 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
242 m²/s²
0-3 km storm-relative helicity
296 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.9

Open this sounding in Storm Lab

The text

As transmitted.

262 
WUUS53 KMPX 292158
SVRMPX
MNC025-WIC095-292230-
/O.NEW.KMPX.SV.W.0181.240829T2158Z-240829T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
458 PM CDT Thu Aug 29 2024

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Chisago County in east central Minnesota...
  Central Polk County in northwestern Wisconsin...

* Until 530 PM CDT.

* At 458 PM CDT, severe thunderstorms were located along a line
  extending from 9 miles southwest of Rush City to near North Branch
  to Center City, moving east at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  North Branch, Chisago City, Lindstrom, St. Croix Falls, Frederic,
  Luck, Balsam Lake, Taylors Falls, Centuria, Milltown, Center City,
  and Harris.

This includes the following highways...
 Interstate 35 between mile markers 147 and 157.
 U.S. Highway 8 in Minnesota between mile markers 8 and 22.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4563 9237 4544 9235 4530 9287 4546 9296
      4551 9302 4555 9303 4555 9309 4559 9314
      4570 9287 4564 9288 4564 9256 4565 9253
      4572 9253 4572 9248
TIME...MOT...LOC 2158Z 249DEG 38KT 4558 9305 4549 9289 4539 9283 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RMD
2 follow-up statements
434 
WWUS53 KMPX 292211
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
511 PM CDT Thu Aug 29 2024

MNC025-WIC095-292230-
/O.CON.KMPX.SV.W.0181.000000T0000Z-240829T2230Z/
Chisago MN-Polk WI-
511 PM CDT Thu Aug 29 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHEASTERN CHISAGO AND CENTRAL POLK COUNTIES...

At 511 PM CDT, severe thunderstorms were located along a line
extending from 6 miles southeast of Rush City to 8 miles west of
Milltown to near Centuria, moving east at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
St. Croix Falls, Frederic, Luck, Balsam Lake, Taylors Falls,
Centuria, Milltown, Dresser, Wild River State Park, Wolf Creek,
Cushing, and Straight Lake Wilderness State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4563 9237 4544 9235 4534 9271 4552 9277
      4565 9299 4570 9287 4564 9288 4564 9256
      4565 9253 4572 9253 4572 9248
TIME...MOT...LOC 2211Z 248DEG 40KT 4564 9284 4555 9268 4545 9262 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RMD
689 
WWUS53 KMPX 292224
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
524 PM CDT Thu Aug 29 2024

MNC025-292234-
/O.CAN.KMPX.SV.W.0181.000000T0000Z-240829T2230Z/
Chisago MN-
524 PM CDT Thu Aug 29 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHISAGO COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northwestern Wisconsin.

&&

LAT...LON 4563 9237 4544 9235 4536 9263 4554 9262
      4564 9271 4564 9256 4565 9253 4572 9253
      4572 9248
TIME...MOT...LOC 2224Z 270DEG 38KT 4568 9268 4559 9252 4549 9246 

$$

WIC095-292230-
/O.CON.KMPX.SV.W.0181.000000T0000Z-240829T2230Z/
Polk WI-
524 PM CDT Thu Aug 29 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR CENTRAL POLK COUNTY...

At 524 PM CDT, severe thunderstorms were located along a line
extending from near Trade Lake to near Luck to Balsam Lake, moving
east at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
St. Croix Falls, Frederic, Luck, Balsam Lake, Centuria, Milltown, and
Straight Lake Wilderness State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4563 9237 4544 9235 4536 9263 4554 9262
      4564 9271 4564 9256 4565 9253 4572 9253
      4572 9248
TIME...MOT...LOC 2224Z 270DEG 38KT 4568 9268 4559 9252 4549 9246 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RMD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 3:17 PM CDT, 1 hour 41 minutes earlier. Its key messages:

  • A line of severe storms is ongoing this afternoon and will continue through this evening. The main threats are damaging winds and heavy rainfall, but a couple of tornadoes and large hail are also possible.
  • Following this event, the weather will be pleasant through early next week.
Area forecast discussion, Aug 29, 3:17 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
317 PM CDT Thu Aug 29 2024

.KEY MESSAGES...

- A line of severe storms is ongoing this afternoon and will
continue through this evening. The main threats are damaging winds
and heavy rainfall, but a couple of tornadoes and large hail are
also possible.

- Following this event, the weather will be pleasant through early
next week.
&&

.DISCUSSION...
Issued at 216 PM CDT Thu Aug 29 2024

Severe storms are ongoing across west central and south central
Minnesota ahead of a front. Storm mode is somewhat messy, but these
initial storms will pose the greatest risk for a tornado or two
before things are expected to grow upscale and transition to more of
a damaging wind threat. The question is when/how far east this
transition will happen. SPC mesoanalysis suggests the environment is
more favorable for tornadoes across east central Minnesota into
western Wisconsin, so if cells can remain discreet enough, the
tornado threat will persist. The 19z MPX special sounding shows
impressive CAPE of 4200 J/kg and 35kts of shear, which is
considerably more shear than we saw with Monday's round of severe
weather. While pwats are around 1.5" (down from over 2" Monday
evening), locally heavy rain is still possible with QPF totals
around 1 to 1.5". Storms are also about an hour or so ahead of our
initial thinking, so expecting storms to reach the metro closer to
4:30-5pm and Wisconsin by 6pm. Showers aren't expected to linger
long behind this initial line, so thinking any precip will come to
an end by midnight.

Following this system, tranquil weather will prevail through the end
of the period. Temperatures this weekend will be in the low 80s for
Saturday before falling into the low 70s for Sunday and Monday.
Temperatures slowly creep back into the 80s by midweek with dry
weather continuing.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1240 PM CDT Thu Aug 29 2024

The IFR/MVFR stratus deck has shifted NE, but will still impact the
western Wisconsin sites for the early afternoon. A pocket of
clearing is visible over much of central Minnesota, while convection
is becoming more widespread along the western MN border. As the
front sags southeast, a period of heavy rain and convective wind
gusts will likely impact each site. Behind the line, cigs will
quickly rise and winds will weaken and shift out of the NW.
There is a chance for low stratus and patchy fog for some locations
overnight, especially over western Wisconsin.

KMSP...Timing is still on track, so not too much change for the
ongoing TAF. Scattered storms could arrive ahead of the front
around 20z, with the main line moving through close to 21-23z.
Some models indicate that more isolated storms storms could fill
in behind the main line, so we have maintained the tempo
through 01z for now.

/OUTLOOK FOR KMSP/
SAT...VFR. Wind SW 10-15kts.
SUN...VFR. Wind N 5-10kts.
MON...VFR. Wind S 5-10kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...Dye
AVIATION...BED
Hazardous weather outlook, Aug 29, 3:38 PM CDT, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
338 PM CDT Thu Aug 29 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
302045-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
338 PM CDT Thu Aug 29 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Strong to severe thunderstorms will continue through late this
evening, mainly across eastern Minnesota and western Wisconsin.
Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

In the hours before

Local storm report, Aug 29, 4:30 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
430 PM CDT Thu Aug 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     Tstm Wnd Dmg     Albertville             45.24N 93.66W
08/29/2024                   Wright             MN   Public

            Light pole downed within Albertville. Report
            relayed via County Dispatch. Time estimated
            from radar.

&&

BED
Local storm report, Aug 29, 4:35 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
435 PM CDT Thu Aug 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     Tstm Wnd Dmg     2 WNW Anoka             45.21N 93.42W
08/29/2024                   Anoka              MN   Public

            Report via X. Multiple large trees uprooted
            near Highway 10 and Cutters Grove. Time
            estimated from radar.

&&

BED
Local storm report, Aug 29, 4:44 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
444 PM CDT Thu Aug 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     Tstm Wnd Dmg     1 ESE Maple Grove       45.10N 93.44W
08/29/2024                   Hennepin           MN   NWS Employee

            Delayed report of two birch trees and
            several tree branches downed in Maple Grove.
            Time estimated from radar.

&&

BED
Local storm report, Aug 29, 4:46 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
446 PM CDT Thu Aug 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     Tstm Wnd Dmg     3 ESE Ramsey            45.24N 93.39W
08/29/2024                   Anoka              MN   Public

            Photo report via X. Multiple large trees
            snapped. Time estimated from radar.

&&

BED
Special weather statement, Aug 29, 4:54 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
454 PM CDT Thu Aug 29 2024

MNZ077-084-085-292230-
Steele MN-Waseca MN-Rice MN-
454 PM CDT Thu Aug 29 2024

...STRONG THUNDERSTORMS WILL IMPACT STEELE...EASTERN WASECA AND
SOUTHERN RICE COUNTIES THROUGH 530 PM CDT...

At 454 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Waterville to 5 miles east of Waldorf.
Movement was east at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Owatonna, Faribault, Waseca, Medford, New Richland, Morristown,
Warsaw, Nerstrand, Otisco, Lemond, Clinton Falls, and Merton.

This includes the following highways...
 Interstate 35 between mile markers 32 and 58.
 U.S. Highway 14 between mile markers 153 and 182.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central Minnesota.

&&

LAT...LON 4386 9364 4420 9360 4420 9352 4426 9352
      4439 9304 4399 9305
TIME...MOT...LOC 2154Z 252DEG 45KT 4420 9355 4392 9360

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

RMD
Local storm report, Aug 29, 4:58 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
458 PM CDT Thu Aug 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     Tornado          4 E Isanti              45.50N 93.16W
08/29/2024                   Isanti             MN   Law Enforcement

            Law enforcement confirmed a tornado touched
            down and has since lifted near the
            intersection of Durant St and County Rd 5
            east of Isanti.

&&

BED

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 2:11 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Stearns34 min
Aug 29, 2:17 PM CDTSevere Thunderstorm WarningMPXBrown, Nicollet28 min
Aug 29, 2:29 PM CDTSevere Thunderstorm WarningMPXKandiyohi31 min
Aug 29, 2:33 PM CDTSevere Thunderstorm WarningMPXBrown, Nicollet27 min
Aug 29, 2:37 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Stearns, Todd38 min
Aug 29, 2:44 PM CDTSevere Thunderstorm WarningMPXNicollet, Sibley46 min
Aug 29, 2:54 PM CDTSevere Thunderstorm WarningMPXBenton, Meeker, Morrison, Sherburne, Stearns51 min
Aug 29, 3:05 PM CDTSevere Thunderstorm WarningMPXMcLeod, Meeker, Wright40 min
Aug 29, 3:12 PM CDTSevere Thunderstorm WarningMPXCarver, McLeod, Scott, Sibley48 min
Aug 29, 3:31 PM CDTTornado WarningMPXMille Lacs, Morrison29 min
Aug 29, 3:37 PM CDTSevere Thunderstorm WarningMPXBenton, Mille Lacs, Morrison53 min
Aug 29, 3:38 PM CDTSpecial Weather StatementMPXWatonwan37 min
Aug 29, 3:42 PM CDTSevere Thunderstorm WarningMPXAnoka, Carver, Dakota, Hennepin, Ramsey, Scott48 min
Aug 29, 3:50 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Brown, Nicollet, Watonwan25 min
Aug 29, 3:52 PM CDTTornado WarningMPXBlue Earth, Brown, Watonwan23 min
Aug 29, 4:08 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Faribault, Le Sueur, Nicollet, Waseca36 min
Aug 29, 4:18 PM CDTSevere Thunderstorm WarningMPXAnoka, Chisago, Dakota, Hennepin, Ramsey, Washington57 min
Aug 29, 4:32 PM CDTTornado WarningMPXAnoka, Chisago, Isanti28 min
Aug 29, 4:53 PM CDTTornado Warning Tornado observedMPXChisago20 min
Aug 29, 4:54 PM CDTSpecial Weather StatementMPXSteele, Waseca36 min
Aug 29, 5:30 PM CDTSpecial Weather StatementMPXWashington30 min
Aug 29, 5:34 PM CDTSpecial Weather StatementMPXSteele26 min
Aug 29, 5:19 PM CDTSevere Thunderstorm WarningMPXBarron, Polk29 min
Aug 29, 5:57 PM CDTFlash Flood WarningMPXPolk2 hr
Aug 29, 5:57 PM CDTTornado WarningMPXPierce, Saint Croix33 min
Aug 29, 6:21 PM CDTTornado Warning Tornado observedMPXDunn, Saint Croix39 min
Aug 29, 6:49 PM CDTTornado WarningMPXChippewa, Dunn27 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2024Severe Thunderstorm Warnings in Wisconsin, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.